Alabama, 2001Damaging Wind in Alabama, July 20, 2001
July 20, 2001 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 20, 2:13 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 20, 2:13 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
313 PM CDT FRI JUL 20 2001
TO QUOTE THE MORNING AFD...SAME OLD, SAME OLD...FOR THE MOST PART AT
LEAST. BASIC SYNOPTIC PATTERN OF RIDGE IN THE CENTRAL STATES...
TROUGH ON THE EAST COAST...UNTIL RIDGES MERGE FOR FAIRLY UNIFIED
SUBTROPICAL RIDGE OVER THE SOUTHEAST.
ETA RUN LOOKS RATHER DRY...SO WILL STICK CLOSELY TO LAST PACKAGE
AND AVN TRENDS. LAST MINUTE SATELLITE AND RADAR TRENDS MAY FIGURE
IN THE POPS FOR TONIGHT...BUT WONT TRY TO GET TOO CUTE. AMPLE
MOISTURE AND HEAT OF THE DAY...WARRANT CONTINUATION OF SLIGHT POPS
INTO TOMORROW. AS THIS FRONTAL PASSAGE HAS BEEN CONTINUALLY
DIMINISHED OR POSTPONED OVER OUR AREA...IF A FRONT INDEED DOES
PASS...NOT CONVINCED IT WILL DO MUCH MORE OTHER THAN ACT AS A
FOCUSING MECHANISM FOR CONTINUED NEAR CLIMATOLOGICAL CHANCES.
IN THE EXTENDED...NOT MANY CHANGES PLANNED. HINTS OF LOWER POPS
OVER NORTHERN SECTIONS EARLY IN THE WEEK...WITH WEAK CIRCULATION
STILL NOTED IN THE NORTHERN GULF...OPENING UP AS THE WEEK
PROGRESSES.
PRELIMINARIES...................
HSV 072/089 070/090 4221
BHM 073/090 071/090 4321
MGM 073/092 072/091 6432=
.BHM...NONE.
In the hours before
Special weather statement, Jul 20, 1:19 PM CST, 4 hours 1 minute before
ALZ001>038-040>050-202300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT FRI JUL 20 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A MOIST AND UNSTABLE AIR MASS...ALONG WITH WEAK DISTURBANCES
ALOFT...WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH
AND CENTRAL ALABAMA THROUGH THE EVENING HOURS.
ALTHOUGH A FEW OF THE STORMS MAY GROW LARGE ENOUGH TO PRODUCE STRONG
WIND GUSTS...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE THUNDERSTORMS
ARE EXPECTED TODAY.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 2
BIRMINGHAM IS 2
MONTGOMERY IS 3
FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
Thunderstorm Wind, Jefferson
- When
- July 20, 5:20 PM CST
- Where
- Jefferson County, Homewood
- Measured
- 50 kt (58 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.483, -86.767
A few trees were blown down in the city of Homewood. One large tree fell onto an automobile and severely damaged it. Other trees fell and temporarily blocked roadways.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 20, 20011 death · 1 event
- Tornadoes and Hail in Montana, July 20, 2001$2.5 million · F0 · 41 events
- Hail and Damaging Winds in North Dakota, July 20, 2001$22,000 · 1.25 in hail · 10 events
- Damaging Wind and Lightning Strike in Georgia, July 20, 20012 injured · $500 · 2 events
- Hail in South Dakota, July 20, 20011.75 in hail · 2 events
- Flash Flooding in Indiana, July 20, 20012 events
- Flash Flooding in Montana, July 20, 20012 events
- Hail and Damaging Wind in Nebraska, July 20, 200162 kt wind · 2 events
- High Surf in Hawaii, July 20 to 23, 20012 events
- Damaging Wind in North Dakota, July 20, 200162 kt wind · 1 event
- Damaging Wind in North Dakota, July 20, 200152 kt wind · 1 event
- Hail in North Dakota, July 20, 20011 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257254.